Hyperammonemia with impaired consciousness caused by continuous 5-fluorouracil infusion for colorectal cancer: A case report

Colorectal Cancer
10/09/2020

Int J Clin Pharmacol Ther. 2020 Sep 10. doi: 10.5414/CP203762. Online ahead of print.

ABSTRACT

A 66-year-old woman was diagnosed with stage IVb sigmoid colon cancer. Modified FOLFOX-6 (mFOLFOX-6; levofolinate‒fluorouracil‒oxaliplatin) plus panitumumab was selected as the chemotherapeutic regimen, but she was administered a regimen without oxaliplatin (L-OHP) or bolus 5-fluorouracil (5-FU) because of her general condition and concern about adverse effects. The patient had impaired consciousness on day 3 of chemotherapy. Computed tomography (CT) and magnetic resonance imaging (MRI) of the


brain showed no findings of hemorrhage, infarction, brain metastasis, and leukoencephalopathy. Except for high blood ammonia concentration (353 µg/dL), there were no other findings that could have caused her condition. Impaired consciousness due to hyperammonemia was diagnosed. We started an intravenous drip supplemented with branched chain amino acids for liver protection. Approximately 6 hours later, blood ammonia level improved to 88 µg/dL, which approached the reference value. Consciousness level improved over time, reaching a level of alertness on day 5 after starting chemotherapy. 5-FU was suspected to be the cause of impaired consciousness due to hyperammonemia, but the exact cause could not be identified because most of the previously reported cases were given L-OHP, bolus 5-FU, and other concomitant medications. In this case, since there were no other concomitant medications, it is highly probable that continuous infusion of 5-FU alone caused impaired consciousness due to hyperammonemia. This is an important case that indicates the need to monitor carefully for the occurrence of hyperammonemia when 5-FU is administered continuously; it also proposes future issues for investigation.